Alert archive / South Dakota / Tornado Warnings in 2012

Tornado Warning 4, NWS Rapid City, SD

June 7, 2012Custer County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 7, 2012, 2:54 PM MDT for Custer County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2012, 2:54 PM MDT (20:54 UTC)
Expired
Jun 7, 2012, 3:22 PM MDT
In force
28 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Custer County, SD

The radar

The Rapid City radar (KUDX), 84 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WFUS53 KUNR 072054
TORUNR
SDC033-072145-
/O.NEW.KUNR.TO.W.0004.120607T2054Z-120607T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT THU JUN 7 2012

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 345 PM MDT

* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR ARGYLE...OR 9 MILES NORTHWEST OF DOWNTOWN
  HOT SPRINGS...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARGYLE...WIND CAVE VISITORS CENTER...BLUE BELL AND CUSTER PARK
  GAME LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4353 10379 4380 10336 4363 10317 4348 10347
      4348 10373
TIME...MOT...LOC 2054Z 231DEG 25KT 4352 10361

$$

RUDGE
2 follow-up statements
242 
WWUS53 KUNR 072105
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT THU JUN 7 2012

SDC033-072145-
/O.CON.KUNR.TO.W.0004.000000T0000Z-120607T2145Z/
CUSTER SD-
305 PM MDT THU JUN 7 2012

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL CUSTER COUNTY
UNTIL 345 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR WIND CAVE VISITORS CENTER...OR 9 MILES NORTH
OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WIND CAVE VISITORS CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4350 10356 4357 10365 4376 10332 4363 10317
      4348 10347
TIME...MOT...LOC 2106Z 231DEG 25KT 4357 10352

$$

RUDGE
298 
WWUS53 KUNR 072122
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT THU JUN 7 2012

SDC033-072130-
/O.CAN.KUNR.TO.W.0004.000000T0000Z-120607T2145Z/
CUSTER SD-
322 PM MDT THU JUN 7 2012

...THE TORNADO WARNING FOR CENTRAL CUSTER COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING NO LONGER POSES AN IMMEDIATE 
TORNADO THREAT. HOWEVER LARGE HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
CUSTER COUNTY.

LAT...LON 4350 10356 4357 10365 4376 10332 4363 10317
      4348 10347
TIME...MOT...LOC 2120Z 231DEG 25KT 4363 10342

$$

RUDGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:20 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 7, 2:20 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT THU JUN 7 2012

.DISCUSSION...UPPER LEVEL ANALYSIS HAS HIGH AMPLITUDE RIDGE
ACROSS THE MIDWEST WITH BROAD TROF ACROSS THE NORTHWEST CONUS.
WEAK UPPER SHORTWAVE IS CURRENTLY MOVING INTO EASTERN WYOMING.
SHOWERS AND STORMS JUST AHEAD OF THIS WAVE ARE MOVING NORTHEAST
INTO WESTERN SOUTH DAKOTA. SURFACE FRONTAL BOUNDARY REMAINS OVER
THE AREA...ASSISTING IN THE DEVELOPMENT OF THESE STORMS. TEMPS
HAVE WARMED INTO THE 80S ACROSS SOUTHERN AND CENTRAL SOUTH
DAKOTA...AND REMAIN IN THE 60S AND LOWER 70S BEHIND THE FRONT.

FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE AREA TONIGHT.
BEST INSTABILITY AND CHANCES FOR SEVERE STORMS REMAIN ACROSS FAR
SOUTHWESTERN SOUTH DAKOTA AND POINTS SOUTH. A FEW SEVERE STORMS
WILL BE POSSIBLE ACROSS THE BLACK HILLS AREA. MORE WIDESPREAD AND
LESS DISCRETE CONVECTION IS EXPECTED ACROSS WESTERN SOUTH DAKOTA
THIS EVENING WITH MODERATE RAINFALL AMOUNTS EXPECTED WITH
EMBEDDED CELLS. RAINFALL AMOUNTS OF HALF AND INCH TO AN INCH WILL
BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. CONVECTION SHOULD DRIFT
NORTH THROUGH THE EARLY EVENING WITH AREAS CLEARING OUT FROM SOUTH
TO NORTH LATE TONIGHT.

ON FRIDAY...RIDGING RE-DEVELOPS OVER ERN PTNS OF THE REGION IN
THE WAKE OF THE DEPARTING WAVE...WITH FLOW REMAINING
SOUTHWESTERLY. MODELS CONTINUE TO SHOW INSTABILITY INCREASING
SIGNIFICANTLY BY LATE DAY (~1.5-2.5 KJ/KG)...WITH THE STRONGEST
INSTABILITY ALONG AND EAST OF THE BLACK HILLS. 0-6 KM BULK SHEAR
VALUES ARE MODEST...THOUGH SUFFICIENT TO SUPPORT ROTATING
UPDRAFTS. THE PROBLEM WILL BE FORCING...AS WAVES PASSING THROUGH
REMAIN VERY WEAK. WITH THIS SAID...WOULD NOT RULE OUT THE
POSSIBILITY OF A DISCRETE STORM OR TWO DEVELOPING AND BECOMING
STRONG/SEVERE. THEREFORE...WILL KEEP LOW POPS GOING FROM THE BLACK
HILLS NORTH AND EAST ONTO THE ADJACENT PLAINS.

FOR SATURDAY...THERMAL RIDGE SHIFTS EAST AS COLD FRONT STARTS
TO PUSH IN DURING THE AFTERNOON. TEMPERATURE FORECAST WILL BE
TRICKY OVER FAR WESTERN CWA AS MODELS ARE HAVING TROUBLE WITH THE
TIMING OF THIS FEATURE. SOUTHWESTERLY UPPER FLOW CONTINUES AS
UPPER RIDGE AXIS SLIDES EAST AND UPPER LOW PUSHES FROM THE PACIFIC
NORTHWEST TOWARDS THE SOUTHERN PRAIRIE PROVINCES. EXPECT A FEW
SHOWERS/THUNDERSTORMS MAY DEVELOP WITH THE PROGRESSING
FRONT...MAINLY IN THE EVENING/OVERNIGHT HOURS.

EXTENDED...UPPER LOW TRACKS ALONG WITH US/CNDN BORDER ON SUNDAY AND
MONDAY. WITH CYCLONIC FLOW ALOFT AND COOL MID LEVEL TEMPERATURES
ACROSS THE NRN PLAINS...A FEW SHOWERS/THUNDERSTORMS POSSIBLE
ESPECIALLY FOR NRN PORTIONS OF THE CWFA. UPPER FLOW BECOME NEARLY
ZONAL FOR THE MIDDLE PART OF NEXT WEEK...WITH SMALL CHANCES FOR
SHOWERS/THUNDERSTORMS FROM TIME TO TIME...ALONG WITH WARMER
TEMPERATURES.

&&

.AVIATION...18Z TAFS
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE DAY...WITH ACTIVITY PUSHING EAST OF THE BLKHLS BY EARLY EVENING.
MVFR/LCL IFR CONDITIONS ARE POSSIBLE WITH THE HEAVIEST
PRECIPITATION. IFR AND LCL LIFR CIGS POSSIBLE LATER TONIGHT
ESPECIALLY ACROSS NWRN AND WCNTRL SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM....JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 7, 6:19 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT THU JUN 7 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...ENDING
FROM SOUTHWEST TO NORTHEAST TONIGHT. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER THE BLACK
HILLS INTO WESTERN SOUTH DAKOTA. LARGE HAIL AN DAMAGING WIND GUSTS
WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR

In the hours before

Special weather statement, Jun 7, 11:57 AM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT THU JUN 7 2012

WYZ056-057-071-071900-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
1157 AM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 100 PM
MDT...

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SUNDANCE...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNDANCE...
  WARREN PEAK...
  ALADDIN...
  ALVA...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 178 AND
200...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4485 10451 4482 10405 4428 10429 4433 10453
TIME...MOT...LOC 1756Z 197DEG 28KT 4439 10438

JOHNSON
Special weather statement, Jun 7, 1:15 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU JUN 7 2012

WYZ058-072000-
WESTON WY-
115 PM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
200 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRISEY...OR 23 MILES SOUTH OF DOWNTOWN
NEWCASTLE...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN NEWCASTLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4350 10425 4350 10444 4350 10445 4388 10436
      4385 10406 4383 10406 4349 10420 4349 10424
TIME...MOT...LOC 1914Z 198DEG 23KT 4355 10430

JOHNSON
Special weather statement, Jun 7, 1:42 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
142 PM MDT THU JUN 7 2012

SDZ029-WYZ058-072030-
SOUTHERN BLACK HILLS SD-WESTON WY-
142 PM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN
CUSTER COUNTIES UNTIL 230 PM MDT...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DEWEY...OR 20 MILES
SOUTHEAST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JEWEL CAVE...
  CRAZY HORSE MEMORIAL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4386 10405 4386 10360 4351 10390 4358 10413
TIME...MOT...LOC 1942Z 204DEG 20KT 4363 10396

JOHNSON
Local storm report, Jun 7, 2:11 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             8 NE DEWEY              43.62N 103.92W
06/07/2012  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

            ESTIMATED 50 MPH WINDS ALSO

&&

KEWY
Local storm report, Jun 7, 2:50 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             DOWNTOWN CUSTER         43.77N 103.60W
06/07/2012  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

            STRONG WINDS

&&

KEWY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:25 PM MDTAreal Flood AdvisoryUNRFall River6 hr
Jun 6, 7:45 PM MDTSpecial Weather StatementUNRPennington45 min
Jun 6, 9:49 PM MDTAreal Flood AdvisoryUNRFall River10 hr
Jun 7, 1:42 PM MDTSpecial Weather StatementUNRCuster48 min
Jun 7, 1:51 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington54 min
Jun 7, 2:28 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Pennington62 min
Jun 7, 3:27 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Pennington63 min
Jun 7, 3:34 PM MDTSevere Thunderstorm WarningUNR41 min
Jun 7, 3:37 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson53 min
Jun 7, 3:41 PM MDTAreal Flood AdvisoryUNRCuster, Meade, Pennington49 min
Jun 7, 4:56 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson35 min
Jun 7, 5:03 PM MDTSevere Thunderstorm WarningUNRFall River49 min
Jun 7, 5:49 PM MDTSpecial Weather StatementUNROglala Lakota41 min

Nearby

Tornado Warnings in South Dakota, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.